Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2002, 1:31 PM EST for Jay County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2002, 1:31 PM EST (18:31 UTC)
- Expired
- Jul 26, 2002, 2:00 PM EST
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 125 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS53 KIWX 261831 SVRFWA INC075-261900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 130 PM EST FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JAY COUNTY IN INDIANA * UNTIL 200 PM EST * AT 130 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SALAMONIA...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... SALAMONIA BLUFF POINT BOUNDARY WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4034 8510 4032 8508 4032 8480 4054 8480
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:10 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 26, 11:10 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1110 AM EST FRI JUL 26 2002 POTENTIAL FOR SEVERE THIS AFTERNOON BEING MONITORED. LATEST RUC SHOWING GOOD DESTABILIZATION THROUGH 21Z. A FEW ISOLD CELLS ALONG NRN TIER SHOULD LAY OUT DECENT E-W BOUNDARY ACROSS FA. LATEST RUC FORECAST SHOWING CAPES INCREASING TO 3.0-3.5 KJ/KG FROM NCNTL IL TO SWRN FA. MSAS LI ALREADY TO M7C. TIGHT LOWLEVEL THETA E GRADIENT TO BE TAPPED BY 25 KT WSWLY 8H JETLET LATER THIS AFTERNOON. SUSPECT TO BEGIN TO SEE SOME VEERING AT LOW LEVELS IN PROFILER/VWP DATA. POTENTIAL DOWNSIDE THAT MAY PRECLUDE SEVERE DEVELOPMENT IS INITIAL LACK OF CONVECTIVE INHIBITION...RUC INDICATES SOME CONVECTIVE INHIBITION THROUGH 21Z ALTHOUGH LATEST ETA AND 88D DATA NOT SUPPORTING THAT IDEA. THE PRIMARY THREAT WOULD BE WIND WITH DRY MID LEVEL AIDING DOWNDRAFT POTENTIAL. HAIL LESS OF A THREAT WITH FAIRLY HIGH WET BULB ZERO AND WARM CLOUD DEPTH. ANTICIPATED STORM MOTION AND SWLY LOWLEVEL JET IMPINGING ON HIGH THETA-E AIR/PWAT 1.9 INCHES AND PRESENCE OF E-W OUTFLOW BOUNDARY WL GIVE AT LEAST SOME CONCERN FOR REPEATING HEAVY RAFL. .IWX...NONE. PBM
In the hours before
Special weather statement, Jul 26, 11:55 AM EST, 1 hour 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-262230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1155 AM EST FRI JUL 26 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... MOIST AND UNSTABLE AIR WAS IN PLACE ACROSS NORTH CENTRAL ILLINOIS INTO NORTHWEST OHIO. AS THE AIR MASS CONTINUES TO DESTABILIZE AND AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE GREAT LAKES...LOOK FOR THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS TO 65 MPH. WHILE DAMAGING WIND IS THE GREATEST THREAT...LARGE HAIL IS ALSO POSSIBLE IN THE STRONGEST STORMS. THE BEST CHANCES FOR SEVERE WEATHER WOULD BE BETWEEN 1 PM EST AND 6 PM EST...AND MAINLY ALONG AND SOUTH OF A WINAMAC INDIANA TO HILLSDALE MICHIGAN LINE. THE BIGGEST THREAT FOR SEVERE WEATHER WILL BE DAMAGING WINDS...HOWEVER LARGE HAIL IS POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Local storm report, Jul 26, 1:14 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
114 PM EST FRI JUL 26 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 7 ESE HARTFORD CITY IN
07/26/02 BLACKFORD POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:38 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant | 22 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.